Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 72, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 10, 2025, 12:01 PM EDT for Accomack County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2025, 12:01 PM EDT (16:01 UTC)
- Expired
- Jul 10, 2025, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Accomack County, VA
The radar
The Dover AFB radar (KDOX), 121 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:52 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 10, 10:52 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1052 AM EDT Thu Jul 10 2025
.SYNOPSIS...
An unsettled weather pattern is expected to persist through
the weekend, with isolated to scattered thunderstorms each day.
The potential for afternoon thunderstorms will continue early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...
Key Messages:
- Scattered thunderstorms are once again expected this afternoon and
evening. There is a low-end threat for damaging wind gusts.
- While storm coverage will be much less today than it was
yesterday, a few spots could see an additional 2-3" of rain,
which would likely result in flash flooding.
- Have extended the Flood Watch through tonight given the wet
antecedent conditions.
Morning wx analysis shows an upper trough stretching from the
eastern Great Lakes south to the srn Appalachians, with strong
ridging in the SW CONUS and off the SE CONUS coast. There is not
much in the way of a surface pattern, although there is a weak
sfc trough across wrn VA/NC. A weak boundary lingers around NE
NC/VA border, which will likely help initiate convection later
this afternoon. Isolated showers are across the area this
morning with more scattered showers over the peninsula and
Ches. Bay. The upper trough axis is progged to cross the area
today before moving offshore tonight. With the trough axis
crossing the area, there should be just enough in the way of
height falls/lift to trigger scattered tstms this afternoon and
evening. However, coverage will be less than it has been the
past two days. In fact, most areas could very well stay dry.
There is also a lower severe wx threat (highs only rise into the
mid/upper 80s with ~1000 J/kg of MLCAPE/minimal shear). SPC
still has a Marginal Risk (Level 1/5) for damaging wind gusts
(likely sub-severe but able to cause tree damage).
Tstms may develop by early-mid aftn along sea breeze boundaries near
the coast (and along the higher terrain west of the CWA). It may
take awhile for storms to develop/move into inland portions of the
area given that the environment is convectively overturned in the
wake of yesterday's storms. However, expect at least scattered tstms
across much of the area between 4-10 PM. The highest coverage is
expected to shift from the coast to inland portions of srn VA and NE
NC this evening. Tstms will likely dissipate by midnight. The flow
aloft is weaker (only 15-20 kt at 500mb) today, so storms will be
very slow moving and efficient rain producers given the PWs around
2.0". So, a few areas could see 2-3" of rain in a short time. This
would be more than enough to cause flash flooding given the wet
antecedent conditions. But given that storm coverage will be much
lower today, less instances of flooding are expected (although can't
completely rule out highly localized significant flash flooding
given the slower expected storm motions today). Therefore, have
opted to extend the Flood Watch through 06z/2 AM tonight given the 2-
6" of rain that has fallen across the NW 2/3 of the FA during the
past 36-48 hours. Will not expand the watch to include Norfolk/VA
Beach or most of NE NC given that these areas did not see much of
any rain the past 2 days.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 240 AM EDT Thursday...
Key Messages:
- Isolated to scattered thunderstorms are still expected from
Friday through Sunday as the unsettled pattern continues.
- A threat for highly localized flooding will continue from Friday
through the weekend.
The upper trough axis finally shifts to our east on Friday. As a
result, we finally start to see some upper height rises (which
should continue through the weekend. However, diurnally driven tstms
will continue each day from Friday-Sunday as the environment will
still be uncapped. However, storm coverage will be less than what is
expected today. Additionally, the swath of 2.0"+ PWs will be shunted
to our SE. So while there is certainly a possibility of flooding, it
won't be as widespread as what we have seen. But, with very weak
flow aloft expected through the weekend, a few isolated spots could
see 1-3" of rain each day (which could result in flash flooding). In
addition, there is a low-end threat for damaging wind gusts (mainly
due to localized downbursts) each day a few hours on either side of
peak heating, as is fairly typical this time of year. Temperatures
will be around seasonal averages from Friday through the
weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 240 AM EDT Thursday...
Key Message:
- Staying seasonably warm and humid from early-mid next week with
mainly afternoon/evening storm chances persisting.
A more seasonable (but somewhat unsettled) July weather pattern is
expected from the early to middle part of next week. The upper ridge
will try to build back toward the area, with decently fast zonal
flow aloft expected across the northern United States and southern
Canada. This will result in typical diurnal showers and
thunderstorms each day from Mon-Wed. The good news is the storm
coverage will be isolated to perhaps scattered (similar to what is
expected over the weekend). Exact details are difficult to pinpoint
this far out, but the main concern with any storms will likely be
localized flash flooding given the rain expected from today-
Saturday. Highs each day will be around seasonal averages for this
time of year (upper 80s/around 90F).
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 630 AM EDT Thursday...
VFR conditions prevail near the coast with IFR to LIFR stratus
well inland (which has impacted RIC these past few hours). Any
stratus near RIC should dissipate by 13z. CIGs become BKN
between 3000-5000 ft later today. Scattered tstms are possible
as early as 17-19z at ORF/PHF...with storms possible later this
aftn/this evening at RIC/ECG/SBY. The coverage of convection
won't be as high today as it has been the past two days, but any
storm will be capable of producing brief LIFR VSBYs and gusty
winds to 25-30 kt. Storms should dissipate by 04-05z. For now,
have VCSH in the TAFs for RIC/SBY and have added PROB30 groups
at ORF/PHF/ECG where confidence in storms is a bit higher later
today.
Outlook: Isolated to scattered afternoon-late evening tstms are
expected from Fri through the weekend, along with the potential
for early morning ground fog/stratus.
&&
.MARINE...
As of 235 AM EDT Thursday...
Key Messages:
- Benign marine conditions continue outside of local
influences from afternoon and evening storms.
Winds across the waters are generally W or SW 10-15 kt with a few
gust to 20 kt early this morning. Waves are 1-2 ft with seas 2-4 ft
(highest N).
Sub advisory conditions expected today and into the weekend as
the area remains between a weak surface trough over inland areas
and high pressure well east into the Atlantic. Winds today will
stay mostly in the 10-15 kt range, becoming more S or SE into
this afternoon. Sea breeze forcing may allow areas near shore to
go more easterly late this afternoon into the evening. Another
round of showers and storms is expected this afternoon and
evening, perhaps farther south and a bit earlier than previous
days. Coverage of convection is expected to be a bit more sparse
today but locally enhanced winds/waves and frequent lightning
can be expected to accompany any storms that form this
afternoon and evening. Similar conditions are expected Friday
into the weekend with sub-SCA winds and daily shower/storm
chances. Latest guidance does show the potential for a back door
front to impact the waters late in the weekend with flow
becoming NE or E behind the boundary before S flow resumes into
early next week. Waves in the Chesapeake will average 1-2 ft
with seas 2-3 ft into this weekend.
There is a Low Rip Current risk at all area beaches today.
Southeast swell energy does increase a bit on Friday, especially
for the northern beaches, but will maintain a low rip risk for
now. Also of note is the extended period of upwelling along the
northern NC OBX that has resulted in a prolonged period of water
temperatures only in the mid 60s. These conditions are likely
to persist with continued SW flow over the coming days.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through late tonight for MDZ021>025.
NC...Flood Watch through late tonight for NCZ012.
VA...Flood Watch through late tonight for VAZ048-060>062-064>069-
075>090-092-509>523.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...ERI/KMC
SHORT TERM...ERI
LONG TERM...ERI/JDM
AVIATION...ERI
MARINE...RHRHazardous weather outlook, Jul 10, 4:03 AM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 403 AM EDT Thu Jul 10 2025 NCZ013>017-030>032-102-VAZ093-095>100-524-525-110815- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Eastern Currituck-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-Newport News- Hampton/Poquoson- 403 AM EDT Thu Jul 10 2025 This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon and evening. Localized flooding is possible in urban...poor drainage...and other flood prone areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms are possible through the weekend. There is a threat for localized flooding as well as a few damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ012-VAZ048-060>062-064>069-075>090-092-509>523-110815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George (including Hopewell and Petersburg)-Charles City- New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry- James City-Southampton-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York- 403 AM EDT Thu Jul 10 2025 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms are possible through the weekend. There is a threat for localized flooding as well as a few damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:09 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 66 min |
| Jul 9, 8:16 PM EDT | Areal Flood Advisory | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 3 hr |
| Jul 10, 11:25 AM EDT | Areal Flood Advisory | AKQ | Accomack | 3 hr |
| Jul 10, 12:08 PM EDT | Special Marine Warning | AKQ | 67 min | |
| Jul 10, 1:16 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Jul 10, 2:10 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 3 hr |
| Jul 10, 2:22 PM EDT | Flash Flood Warning | AKQ | City of Virginia Beach | 3 hr |
| Jul 10, 2:31 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Virginia Beach | 3 hr |
| Jul 10, 2:44 PM EDT | Special Marine Warning | AKQ | 61 min | |
| Jul 10, 3:12 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 3 hr |
| Jul 10, 4:14 PM EDT | Special Marine Warning | AKQ | 61 min | |
| Jul 10, 6:41 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Franklin, City of Suffolk | 49 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 41 min |
| Jul 10, 7:34 PM EDT | Special Weather Statement | AKQ | City of Franklin, City of Suffolk | 41 min |
| Jul 10, 2:42 PM EDT | Special Weather Statement | AKQ | Camden, Currituck | 48 min |
| Jul 10, 2:53 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 52 min |
| Jul 10, 3:34 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank | 41 min |
| Jul 10, 3:50 PM EDT | Flash Flood Warning | AKQ | Camden, Currituck, Pasquotank | 3 hr |
| Jul 10, 7:34 PM EDT | Special Weather Statement | AKQ | Chowan | 41 min |
| Jul 9, 8:06 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester, Wicomico | 54 min |
| Jul 9, 8:49 PM EDT | Special Weather Statement | AKQ | Wicomico | 26 min |
| Jul 9, 8:59 PM EDT | Special Weather Statement | AKQ | Dorchester | 16 min |
| Jul 9, 9:13 PM EDT | Special Weather Statement | AKQ | Somerset | 47 min |
| Jul 9, 9:28 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset, Worcester | 14 min |
| Jul 9, 9:41 PM EDT | Flash Flood Warning | AKQ | Somerset | 3 hr |
| Jul 10, 12:39 AM EDT | Areal Flood Warning | AKQ | Somerset | 5 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.